Arkansas, 2016

Damaging Wind in Arkansas, August 31, 2016

August 31, 2016 · NWS LZK · 1 event in 1 county or zone

A severe thunderstorm toppled a few trees in and around Perry on 8/31/16.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A severe thunderstorm toppled a few trees in and around Perry on 8/31/16.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 31, 5:04 PM CST, 6 minutes earlier.

Area forecast discussion, Aug 31, 5:04 PM CST, 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
604 PM CDT WED AUG 31 2016

.DISCUSSION...

Updated to include the 00Z aviation discussion below...

&&

.AVIATION...

Some isolated to scattered SHRA/TSRA have developed across
portions of central and NRN AR late this afternoon in response to
a cold front starting to drop south into the state. Expect
coverage of this activity to decrease some after sunset...though
chances for precip will remain in the forecast through much of
Thu. Some patchy fog could also be seen around sunrise...along
with MVFR or lower conditions possible with the precip. The drier
air will filter in behind this front late in this TAF
period...with chances for precip decreasing.

&&

.PREV DISCUSSION...(ISSUED 235 PM CDT WED AUG 31 2016)

SHORT TERM...Tonight Through Friday

Well, it's not much, but it's a start. Cold front currently over
far northwest-northern Arkansas will continue to sink into the
region over the next 24 hours. Scattered showers/storms will be
possible behind the boundary, as an upper level system moves
through and interacts with it. Greatest coverage will be in the
northwest and west.

Rain chances will decrease Thursday night, as the front moves
south of Arkansas and gets absorbed in the circulation of Tropical
Storm Hermine.

Surge of cooler air will really be felt on Thursday and Friday, as
highs will mostly be in the 80s on Thursday and lows could fall
into the 50s in the northwest and 60s elsewhere Thursday Night.
Friday highs will only be in the 70s to mid 80s as autumn decides
to briefly taunt us before things warm up by late in the weekend.

LONG TERM...Friday Night Through Tuesday

Friday night will be relatively cool...with lows dipping into the
low to mid 50s up north and the low 60s elsewhere as high pressure
builds into the region in the wake of a cold front that moved
through on Thursday. If you believe some guidance...places near
Harrison may even drop into the 40s Friday night...but that is by
far the cold outlier so did not go that low in the forecast.

Below normal temperatures will continue on Saturday before a warmup
occurs on Sunday and into the first half of next week. But by late
Sunday return flow will begin to set back up across the region as
high pressure builds overhead/east of Arkansas Sunday evening into
next week. Temperatures will respond accordingly...with highs going
from the low to mid 50s on Saturday...back to the upper 80s to low
90s Sunday onward. Rain chances will remain low overall...with some
slight chances for showers and thunderstorms returning to the
forecast each afternoon from Monday onward as moisture levels
rebound.

FIRE WEATHER...
No significant fire weather issues are expected through the
period. Minimum humidities in most areas are likely to remain
above 50 percent.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...62
Hazardous weather outlook, Aug 31, 4:00 AM CST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT WED AUG 31 2016

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-011000-
BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD-
INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY-
FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND-
SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT-
JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-CALHOUN-
BRADLEY-DREW-
500 AM CDT WED AUG 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL POP UP IN
NORTHERN ARKANSAS TODAY...MAINLY THIS AFTERNOON. THIS WILL BE AHEAD
OF A COLD FRONT APPROACHING FROM THE NORTH. ACROSS THE SOUTHERN HALF
OF THE STATE...AFTERNOON HEAT INDEX VALUES WILL REACH 100 TO 105
DEGREES IN PLACES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE AFOREMENTIONED FRONT WILL PUSH INTO THE REGION ON THURSDAY...AND
WILL BRING CONTINUED CHANCES FOR SCATTERED PRECIPITATION. THE
CONCERN FOR SEVERE WEATHER WILL BE MINIMAL. ANY SEVERE STORMS
SHOULD BE SPOTTY.

THE FRONT WILL EXIT TO THE SOUTH THURSDAY NIGHT...WITH COOLER AND
DRIER AIR TO FOLLOW ON FRIDAY AND SATURDAY.

PARTS OF THE BLACK...CACHE...AND LOWER WHITE RIVERS WILL REMAIN
ELEVATED THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV/LZK.

46

The radar

The Little Rock radar (KLZK), 54 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
August 31, 5:10 PM CST
Where
Perry County, 0.57 mi E of Perry
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.050, -92.790

A few trees were reported down in and around Perry.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656835.